Migraines and ergotism
Type of Spiritual Experience
No hallucinations from this case history, but hallucinations are mentionned in the text
A description of the experience
Arch Inst Cardiol Mex. 2000 Nov-Dec;70(6):603-8. [Ergotism caused by automedication]. [Article in Spanish] Enríquez E, Rangel A, Velasco CE, Basave MN, López-Rodríguez R.
The authors report 7 cases of gangrenous ergotism (six women and one man) secondary to an overdose of ergotamine ingested in order to relieve migraine crisis.
In all cases, patients presented symptoms and signs of severe arterial constriction confirmed by echography and angiography. Hallucinations were absent.
Ergotamine ingestion was discontinued and treatment was based on vasodilators and sympathectomy.
After treatment, all seven patients showed clinical improvement with disappearance of the vasospastic symptoms and signs, and an increase in the plethysmographic index of blood perfusion, measured by Doppler echography.
These changes were observed even in a patient who lost two toes of the right foot.
Although, none of the patients presented hallucinations, the authors made reference to the historical first use of the ergot in magic and religious rites that took place in Eleusis, at the time of classic Greece, as well as the more recent mystic use of ergot in Salem, New England, in 1692.
Migraine is indeed a serious disease, frequently causing despair to the patient, who attempts to alleviate the migraneous crisis with an overdose of ergotamine. Accordingly, physicians must be aware of prophylactic vasodilating drugs, reducing the risk of ergotism.